Try it
Pharmacology · Autonomic nervous system: ACE inhibitor structure and taste disturbance
Sample itemA hypertensive man on an ACE inhibitor complains of a metallic taste and has a maculopapular rash. Which structural feature of the drug is held responsible for these effects?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. A sulfhydryl group
Captopril is the only common ACE inhibitor with a sulfhydryl (thiol) group, which is blamed for taste disturbance, rash and rarely neutropenia and proteinuria. Fosinopril carries a phosphinyl group, and many others are ester prodrugs. A tetrazole ring is found in angiotensin receptor blockers.
Option by option
A. A sulfhydryl group (correct)
Correct. The thiol group of captopril is linked to dysgeusia and rash.
B. An ethyl ester prodrug linkage
An ester linkage makes a prodrug, as in enalapril, and does not cause taste disturbance.
C. A phosphinyl group
A phosphinyl group is found in fosinopril and is not linked to taste change.
D. A tetrazole ring
A tetrazole ring belongs to losartan-type receptor blockers, not to ACE inhibitors.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?